Alert archive / Vermont / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 20, 2004, 4:55 AM EDT for Franklin County, Vermont. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 4:55 AM EDT (08:55 UTC)
- Expired
- Jul 20, 2004, 6:30 AM EDT
- In force
- 95 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Franklin County, VT
The radar
The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 200856
FFWBTV
VTC011-201030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
455 AM EDT TUE JUL 20 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST VERMONT
THIS INCLUDES THE CITIES OF...SWANTON...ST. ALBANS
* UNTIL 630 AM EDT.
* AT 447 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
POSSIBLE FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING
FROM ENOSBURG FALLS TO SAINT ALBANS.
* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
OVER FAIRFIELD BY 525 AM EDT...
OVER MONTGOMERY BY 550 AM EDT...
OVER MONTGOMERY CENTER BY 605 AM EDT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.
LAT...LON 4500 7280 4495 7321 4481 7322 4474 7304
4479 7272 4487 7256
$$
MURRAY1 follow-up statement
000 WGUS71 KBTV 201050 FFSBTV VTC011-201115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 649 AM EDT TUE JUL 20 2004 ...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IN NORTHWEST VERMONT HAS EXPIRED... AT 637 AM EDT...DOPPLER RADAR INDICATED SOME THUNDERSTORMS FROM AROUND 10 MILES SOUTHEAST OF SAINT ALBANS...OR NEAR FLETCHER VERMONT...MOVING NORTHEAST AT AROUND 25 MPH. LAW ENFORCEMENT OFFICIALS IN FRANKLIN COUNTY VERMONT HAVE NOT RECEIVED ANY REPORTS OF FLOODING SO FAR. DOPPLER RADAR ESTIMATED IN EXCESS OF 2 INCHES OF RAIN ACROSS THE CENTRAL PORTION OF THE COUNTY. THUNDERSTORMS WILL BE NEAR... BAKERSFIELD AND SHELDON AT 650 AM... ENOSBURG AT 700 AM... EAST FRANKLIN AT 710 AM... MONTGOMERY AND MONTGOMERY CENTER AT 715 AM. RUNOFF ANY EXCESSIVE RAINFALL MAY CAUSE SOME MINOR FLOODING ACROSS FRANKLIN COUNTY VERMONT THIS MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. OBEY ALL ROAD CLOSURE SIGNS. $$ MURRAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:30 AM EDT, 25 minutes earlier.
Area forecast discussion, Jul 20, 4:30 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 430 AM EDT TUE JUL 20 2004 .SHORT TERM (TODAY THRU THURSDAY NIGHT)... UNSETTLED WX ONCE AGAIN TDY...BUT A TEMPORARY BREAK IN THE PATTERN FOR WED/THURS...WITH RESULT EXPECTED TO BE MORE IN THE WAY OF SUNSHINE ALONG WITH WARMER TEMPS. UPPER LEVEL TROUGH REMAINS LODGED OVER THE NORTHEAST AT THIS TIME. SERIES OF SHRTWVS CONTINUE TO MOVE THRU THE TROUGH...ENHANCING SHWR/TSTRM ACTIVITY AT TIMES. ONE DISTURBANCE EXITING ERN VT ATTM. THERE WERE SOME LOCALLY HVY AMTS OF RAIN IN PERSISTENT THNDSTRMS WITH THIS DISTURBANCE (1-2 INCHES). ANOTHER SHRTWV WILL BE MOVG ACRS FA THRU MID MORNING. WHILE PCPN AMTS WITH THIS AREA OF SHWRS AND EMBEDDED THUNDER ARE NOT QUITE AS SIGNIFICANT...ANY AMT OF RAIN WHICH OCCURS IN SATURATED AREAS COULD POSE PROBLEMS. FLOOD THREAT WILL NEED TO BE MONITORED...SEEING THAT FLASH FLOOD GUIDANCE VALUES ARE UNUSUALLY LOW ACRS MUCH OF RGN...ESPEC IN VT. (1 TO 1.5 INCHES OF RAIN IN A COUPLE OF HRS MAY BE ENOUGH TO CAUSE LOCAL FLOODING). A BREAK IN THE SHWR ACTIVITY LATER THIS AM/EARLY PM ALONG WITH PARTIAL SUNSHINE. OUR NEXT CHC OF SHWRS/TSTRMS ARRIVES DURING PM AND CONTINUES INTO TONITE AS SHRTWV PROGGED TO MOVE SLOWLY ACRS FA. MARGINAL INSTABILITY AS CAPES CLIMB TO AROUND 1000 J/KG. MAIN THREAT WITH ANY STORMS CONTINUES TO BE HVY RAINFALL. H8 TEMPS OF 13 TO 14 C SUPPORT MAX TEMPS WITHIN A FEW DEGREES OF 80. THREAT OF SHWRS/TSTRMS CONTINUES TONITE...ALTHO CHANCES DIMINISH AFTER MIDNIGHT. WED/THURS: MODELS IN A LITTLE BETTER AGREEMENT FOR WED. TROF AXIS SLIDES SLOWLY EAST OF FA WED ALLOWING FOR SHRTWV RIDGE TO BUILD ACRS RGN...WITH THE RESULT BEING AT LEAST PRTLY SUNNY SKIES AND WARMER TEMPS. H8 TEMPS CLIMB TO AROUND +15 C...SO LOOK FOR MAX TEMPS IN 80S. DRY WX CONTINUES WED NITE UNDER FAIR TO P/C CKIES. HAVE GONE WITH DRIER GFS SOLUTION FOR THURS...WHICH MEANS NO REAL CHANGE FROM PREVIOUS FCST. CDFNT WILL BE APRCHG FROM GRTLKS...BUT WITH SW FLOW ALOFT...FRONTS PROGRESS WILL BE SLOW. EXPECT BULK OF PCPN TO BE ALG AND BEHIND FROPA...WHICH DOESNT OCCUR TILL FRI. H8 TEMPS AROUND +17 C ON THURS. THIS COUPLED WITH SOME SUNSHINE WILL ALLOW TEMPS TO APRCH 90. && .LONG TERM (FRIDAY THROUGH MONDAY)... NO CHANGES MADE TO PREVIOUS FCST. SLOW MOVG CDFNT BRINGS SHWRS/TSTRMS TO FA ON FRIDAY INTO FRI NITE. BROAD AREA OF HIGH PRESSURE BUILDS ACRS SOUTHERN CANADA OVER WEEKEND. SOME UNCERTAINTY AS TO HOW FAR SOUTH THE DRY AIR WILL MAKE IT...BUT FOR NOW HAVE CONTINUED WITH A DRY FCST FOR SAT/SUN WITH MSTLY SUNNY SKIES AND MAX TEMPS MAINLY IN 70S. && .AVIATION... DIDN/T SPEND TOO MUCH TIME ON THE TAFS TONITE WITH ONGOING CONVECTION TO MONITOR. SOME PATCHY FG POSSIBLE FOR THE REST OF TONITE AT SOME OF THE TAF SITES WITH MORE ON AND OFF SHRA POSSIBLE BEFORE A CFROPA BY LATER TONITE. SFC WINDS TO EVENTUALLY BECOME MORE W-NW WITH TIME BY LATER TONITE. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && RJS/MURRAY
In the hours before
Special weather statement, Jul 19, 11:39 PM EDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BURLINGTON VT 1139 PM EDT MON JUL 19 2004 NYZ034-035-VTZ008-009-018-200430- WASHINGTON-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX- ...HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING CONTINUE TO AFFECT PORTIONS OF SOUTHERN ESSEX COUNTY NEW YORK AND WESTERN ADDISON COUNTY VERMONT... AT 1135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS FROM BRIDPORT VERMONT TO 6 MILES SOUTHWEST OF TICONDEROGA NEW YORK...MOVING NORTHEAST AT 20 MPH. THESE THUNDERSTORMS CONTINUE TO PRODUCE LOCALIZED RAINFALL RATES IN EXCESS OF 1 TO 1.5 INCHES PER HOUR. THESE OBSERVED RAINFALL RATES CAN CAUSE VERY POOR DRIVING CONDITIONS DUE TO LIMITED VISIBILITY... PONDING OF WATER ON ROADWAYS...AND COULD CAUSE SOME LOCALIZED STREET OR CULVERT FLOODING. THE THUNDERSTORMS WILL BE NEAR BRISTOL AND NEW HAVEN BY MIDNIGHT...NEAR MIDDLEBURY BY 1210 AM...AND NEAR SOUTH LINCOLN AND RIPTON BY 1230 AM. LAHIFF
Special weather statement, Jul 20, 12:33 AM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1233 AM EDT TUE JUL 20 2004 NYZ034-035-VTZ002-005-006-008>012-017>019-200530- LAMOILLE-WASHINGTON-ORANGE-WINDSOR-WESTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX- AT 1221 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME HEAVY THUNDERSTORMS FROM JUST WEST OF VERGENNES VERMONT TO BRANDON...MOVING NORTHEAST AT AROUND 25 MPH. THESE STORMS WILL BE NEAR CHARLOTTE AND SOUTH LINCOLN BY 1240 AM...NEAR WARREN AND HINESBURG BY 1250 AM...NEAR SAINT GEORGE AND RANDOLPH BY 1 AM...NEAR WILLISTON BY 110 AM...AND NEAR JERICHO AND WEST BOLTON BY 120 AM. EXPECT VERY HEAVY RAIN OF UPWARDS OF AN INCH OR MORE IN AN HOUR...OCCASIONAL LIGHTNING...AND BRIEFLY GUSTY WINDS. BETWEEN ONE AND TWO INCHES OF RAIN IN A ONE TO THREE HOUR TIME FRAME MAY CAUSE SOME FLOODING ACROSS MUCH OF VERMONT. MURRAY
Special weather statement, Jul 20, 1:33 AM EDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 133 AM EDT TUE JUL 20 2004 NYZ034-035-VTZ005>012-017>019-200630- LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX- AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME HEAVY THUNDERSTORMS FROM MONKTON TO CHITTENDEN IN VERMONT...MOVING NORTHEAST AT AROUND 15 MPH. THESE STORMS WILL BE NEAR KILLINGTON BY 140 AM...NEAR BRIDGEWATER AND STOCKBRIDGE BY 150 AM...NEAR RICHMOND AND WILLIAMSTOWN BY 2 AM...NEAR JONESVILLE AND BARNARD BY 210 AM...NEAR PLAINFIELD BY 220 AM...AND NEAR EAST RANDOLPH BY 230 AM. EXPECT VERY HEAVY RAIN OF AROUND AN INCH IN AN HOUR WITH THESE STORMS...AS WELL AS OCCASIONAL LIGHTNING AND BRIEFLY GUSTY WINDS. MORE THUNDERSTORMS WERE FORMING TO THE SOUTHWEST OF THIS AREA AND THEY MAY MOVE UP ACROSS THE REGION BY LATER TONIGHT. MURRAY
Special weather statement, Jul 20, 2:30 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 230 AM EDT TUE JUL 20 2004 VTZ003-004-006>008-010-200730- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX- AT 223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME STRONG THUNDERSTORMS FROM EAST MONTPELIER TO ORANGE IN VERMONT...MOVING EAST AT AROUND 15 MPH. THESE STORMS WILL BE NEAR CALAIS BY 240 AM...NEAR MARSHFIELD AND GROTON BY 250 AM...NEAR CABOT BY 3 AM...NEAR PEACHAM BY 310 AM...NEAR WEST DANVILLE AND WALDEN BY 320 AM...AND NEAR DANVILLE BY 330 AM. THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND RAINFALL RATES IN EXCESS OF AN INCH IN AN HOUR. SOME SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THESE STORMS AS WELL. MURRAY
Special weather statement, Jul 20, 2:36 AM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 236 AM EDT TUE JUL 20 2004 NYZ030-034-035-VTZ009-011-012-018-019-200730- WINDSOR-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX-SOUTHERN FRANKLIN- AT 227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME HEAVY THUNDERSTORMS FROM JUST SOUTH OF TUPPER LAKE NEW YORK TO WELLS VERMONT...MOVING EAST AT AROUND 20 MPH. THESE STORMS WILL BE NEAR SOUTH WALLINGFORD BY 250 AM...NEAR BELMONT BY 3 AM...NEAR WEST RUTLAND AND WEST CASTLETON BY 310 AM...NEAR LUDLOW AND TYSON BY 320 AM...AND NEAR CROWN POINT CENTER AND PITTSFORD BY 330 AM. EXPECT SOME OCCASIONAL LIGHTNING AND HEAVY RAINFALL OF UPWARDS OF AN INCH IN AN HOUR WITH THESE STORMS. MURRAY
Special weather statement, Jul 20, 4:18 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 418 AM EDT TUE JUL 20 2004 NYZ028-035-VTZ001-002-005-006-016-200915- GRAND ISLE-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON- AT 410 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME HEAVY THUNDERSTORMS FROM SHELDON TO GRAND ISLE IN VERMONT...MOVING EAST AT AROUND 10 MPH. THESE STORMS WILL BE NEAR MALLETTS BAY BY 430 AM...NEAR SAINT ALBANS BY 440 AM...NEAR GEORGIA BY 5 AM...NEAR MILTON AND ENOSBURG FALLS BY 510 AM...AND NEAR FAIRFIELD BY 520 AM. EXPECT VERY HEAVY RAIN OF AROUND AN INCH IN AN HOUR...AND OCCASIONAL DEADLY LIGHTNING WITH THESE STORMS. SEEK SAFE SHELTER INSIDE A BUILDING WHEN THUNDERSTORMS APPROACH. MURRAY
Nearby
Flash Flood Warnings in Vermont, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.